Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 4, 2021Edgecombe County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 4, 2021, 5:30 PM EDT for Edgecombe County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 5:30 PM EDT (21:30 UTC)
Expired
May 4, 2021, 6:00 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS82 KRAH 042130
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
530 PM EDT Tue May 4 2021
 
NCZ028-042200-
Edgecombe NC-
530 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EDGECOMBE COUNTY UNTIL
600 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarboro, moving northeast at 35 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Conetoe and Speed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
      3581 7745 3580 7745 3580 7747 3576 7752
      3572 7759 3587 7775 3602 7744 3600 7743
      3600 7741 3599 7741 3590 7734
TIME...MOT...LOC 2130Z 244DEG 30KT 3589 7752 

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 3:26 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 4, 3:26 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
326 PM EDT Tue May 4 2021

.SYNOPSIS...
High pressure off the Southeast coast will help transport warm and
humid air into the Carolinas through Wednesday. A cold front will
move across the area late Wednesday and Wednesday night. A cooler
and less humid air mass will build into the area Wednesday night and
Thursday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 240 PM Tuesday...

Latest surface analysis continues to show surface high pressure
centered off the Southeast coast with a warm and moist southwesterly
flow into the Carolinas. At the mid levels, transient short wave
ridging extending across the Carolinas is moving offshore. A mid
level short wave trough near the MS Valley, will move east and reach
the central/southern Appalachians late tonight/early Wednesday
morning. Ahead of this primary feature, several weak vortices and
MCVs will move across the Carolinas this afternoon.

Widespread convection associated with an MCS across the western
Carolinas will shift east this afternoon and redevelop/organize into
a line of convection that spreads across central NC through mid
evening. A few rogue storms may develop out ahead of the main line.
The time with the best chance of storms will be from 3 to 6 pm in
the Triad, 4 to 8 pm in the Triangle and 6 to 9 pm across the
Coastal Plain and Sandhills.

The wind field and resulting shear is noticeably less today with 0-
6km bulk shear values of 20kts or less with a southwest to west-
southwesterly flow, generally 30 kts or less through the column.
Instability is a bit stronger than on Monday with fairly steep mid
level lapse rates that range from about 6.5 to 7.5 Deg C/km
resulting from an EML. DCAPE values exceed 1100 j/kg. Given the
unidirectional flow, DCAPE, linear structure, expect wind damage to
be the main threat. With moderate instability, good mid level lapse
rates, and normalized CAPE values greater than 0.15, storms today
will likely be healthy lightning producers and perhaps the most
electrically active day thus far this season. While the widespread
convection should push east of central NC by around 03Z, there will
be enough upper level support for a small chance of showers
overnight and possibly a thunderstorm. It will be mild overnight
with lows in the mid 60s to around 70. -Blaes

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 300 PM Tuesday...

A fairly broad positively tilted upper level trough extending from the
eastern Great Lakes south into the northern Gulf Coast on Wednesday
morning will lift and shift east on Wednesday night. An associated
cold front approaching the southern Appalachians at daybreak on
Wednesday will move east across the Carolinas during the afternoon
and evening Wednesday before moving offshore Wednesday night.
Despite a fairly robust cold front and its associated forcing moving
across the area during a favorable time of day, convective coverage
will likely be a bit more limited than today. A more westerly flow, more
limited instabiilty with afternoon MLCAPE values generally 1000 J/Kg
or less, and a generally drier atmosphere will limit storm coverage.
With the trough approaching, a stronger flow is noted with 0-6km
shear values at or exceeding 40kts, but much of the strong flow is
confined above 3km. For now, will continue with chance PoPs for
scattered afternoon and evening storms with a potential for a few
strong storms. Highs will range in the lower 80s in the Triad and
mid to perhaps upper 80s elsewhere. Behind the front, temperatures
will cool into the 50s for Wednesday night. -Blaes

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 145 PM Monday...

In the upper-levels, a broad trough will slowly move from the TN
Valley Thursday, across the Mid-Atlantic Friday, then across the
Northeast Saturday. Weak ridging across the Mid-Mississippi Valley
Saturday will flatten as it moves east across the Carolinas on
Sunday, setting up zonal flow across the region. A weak shortwave
will move across the Mid-Atlantic late Sunday, then ensembles keep
NC under zonal flow through early next week.

At the surface, high pressure across the mid-Mississippi Valley and
central Plains will continue northerly flow and cold air advection
across central NC on Thursday. A weak low will develop off the SC
coast Thursday night, and move NE along the NC coast Friday morning
and afternoon. High pressure then builds across the Southeast
Saturday, shifting flow to westerly across NC. The high will push
off the coast and head toward Bermuda Sunday as low pressure and a
cold front move into the mid-Mississippi/Ohio Valley before
eventually pushing across central NC sometime Tuesday.

A more comfortable Thursday is on track with lower temperatures and
lower dewpoints behind the cold front on Wednesday. Dry weather is
expected Thursday, then isolated showers are possible across the
eastern half of the region on Friday as the surface low track along
the NC coast and the shortwave aloft moves by. Conditions look too
stable for now for thunderstorm development, and any showers that do
develop should exit east by Friday evening. Thursday and Friday
highs will be fairly similar, ranging from the upper 60s N to mid-
70s S. Fair weather is expected Saturday with highs still below
normal, then the surface high moving off the coast will help advect
a warmer and eventually a more moist airmass into the region early
next week. Most areas should remain dry Sunday, although the
approaching weak shortwave will create a small chance for showers
across northern areas later in the day on Sunday. Highs in the upper
70s to mid-80s are expected Sunday and Monday. Precipitation chances
increase Monday and Tuesday as the surface front approaches the area
and a few weak pulses move across the region aloft, however
confidence still remains low until the details come more together.
Tuesday looks more comfortable in the 70s behind the front with a
possible CAD setting up.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 225 PM Tuesday...

After lingering morning stratus burned off in the Triad, mainly
clear skies and VFR conditions have dominated the weather across
central NC this afternoon. A band of showers and thunderstorms
across the Foothills early this afternoon will push east across
central NC this afternoon and evening. Expect good storm coverage
and high confidence of adverse aviation conditions with some
thunderstorms will be strong with possibly damaging winds. Storms
should impact the KINT/KGSO terminals from 19 to 22Z, the KRDU
terminal between 20 and 23Z, and the KFAY/KRWI terminals between 21
and 01Z. Expect improvement in aviation conditions this evening
before another small chance of a shower or storm overnight and a
limited risk of some SCT-BKN stratus with CIGS around 1500 feet
toward daybreak in the Triad. Aviation conditions will improve again
on Wednesday morning with widespread VFR conditions expected by mid
morning. Expect southwesterly winds at 10 to 15 kts with some gusts
of 20 to 25 kts this afternoon and localized gusts in excess of 35
kts in the strong storms. Gusts will abate overnight but a southwest
breeze at 8 to 10kts is expected for much of the night.

Outlook:  Another round of scattered showers/storms and associated
adverse aviation conditions is expected on Wednesday afternoon and
evening. Generally fair weather is expected for overnight Wednesday
through Thursday. There is a risk of some sub-VFR conditions late
Thursday into Friday as a storm system may develop and move up
along coast. Fair weather is expected on Saturday before another
front approaches late Sunday. -Blaes

&&

.CLIMATE...
Record HI-Min temperatures for 5/4 and 5/5:

GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5
RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5
FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...JT
AVIATION...Blaes
Hazardous weather outlook, May 4, 5:08 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
508 PM EDT Tue May 4 2021

NCZ007>011-021>028-038>043-078-052115-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Wayne-
508 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Scattered showers and storms are possible through early evening. A
few storms could be strong, with small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front moving through the area will bring another chance of a
few strong to severe storms on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-052115-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
508 PM EDT Tue May 4 2021

...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front moving through the area will bring another chance of a
few strong to severe storms on Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 4, 4:32 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 WNW MONTICELLO        36.21N 79.70W
05/04/2021  E1.00 INCH       GUILFORD           NC   PUBLIC

            PERIOD OF HAIL, SOME AS BIG AS QUARTERS,
            AROUND AND NEAR THE CROOKED TREE GOLF
            COURSE.

&&
Special weather statement, May 4, 4:44 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
444 PM EDT Tue May 4 2021

NCZ083-084-042145-
Anson NC-Richmond NC-
444 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT ANSON AND RICHMOND COUNTIES
UNTIL 545 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sturdivants, or 11 miles east of Monroe, moving east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rockingham, Wadesboro, Hamlet, Hoffman, Polkton, Ellerbe, Dobbins
Heights, Lilesville, Morven and Peachland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3508 8029 3512 7967 3509 7958 3507 7957
      3506 7950 3504 7946 3499 7957 3494 7959
      3491 7956 3485 7963 3482 7962 3482 7963
      3480 7972 3482 8032 3483 8032
TIME...MOT...LOC 2044Z 263DEG 38KT 3493 8035

Leins
Special weather statement, May 4, 4:58 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
458 PM EDT Tue May 4 2021

NCZ039-040-074>076-042200-
Lee NC-Chatham NC-Randolph NC-Montgomery NC-Moore NC-
458 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
NORTHEASTERN MONTGOMERY...SOUTHEASTERN RANDOLPH...LEE AND CHATHAM
COUNTIES UNTIL 600 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seagrove, or near North Carolina Zoo, moving east at 40 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Pittsboro, Siler City, North Carolina Zoo, Goldston,
Seagrove, Broadway, Robbins, Star and Harpers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

LAT...LON 3566 7984 3585 7896 3575 7894 3561 7899
      3558 7892 3544 7905 3538 7978
TIME...MOT...LOC 2058Z 262DEG 36KT 3555 7969

Leins
Local storm report, May 4, 4:59 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 ESE HILLSBOROUGH      36.06N 79.02W
05/04/2021                   ORANGE             NC   PUBLIC

            TREE DOWN NEAR LINDEN ROAD. TIME ESTIMATED
            BY RADAR.

&&
Special weather statement, May 4, 5:06 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Tue May 4 2021

NCZ026-027-041-042200-
Nash NC-Franklin NC-Wake NC-
506 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NASH...NORTHEASTERN
WAKE AND SOUTHERN FRANKLIN COUNTIES UNTIL 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 9 miles northeast of Raleigh, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Nashville, Wake Forest, Zebulon, Bunn, Rolesville, Spring
Hope, Castalia, Pilot and Tar River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3580 7862 3595 7867 3611 7799 3587 7788
TIME...MOT...LOC 2106Z 262DEG 36KT 3591 7853

Leins
Special weather statement, May 4, 5:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
530 PM EDT Tue May 4 2021

NCZ028-042200-
Edgecombe NC-
530 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EDGECOMBE COUNTY UNTIL
600 PM EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tarboro, moving northeast at 35 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Conetoe and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
      3581 7745 3580 7745 3580 7747 3576 7752
      3572 7759 3587 7775 3602 7744 3600 7743
      3600 7741 3599 7741 3590 7734
TIME...MOT...LOC 2130Z 244DEG 30KT 3589 7752

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:38 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Randolph67 min
May 4, 3:02 PM EDTSpecial Weather StatementRAHForsyth58 min
May 4, 3:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford40 min
May 4, 3:46 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person44 min
May 4, 3:57 PM EDTSpecial Weather StatementRAHMontgomery, Stanly63 min
May 4, 4:02 PM EDTSpecial Weather StatementRAHWayne58 min
May 4, 4:20 PM EDTSpecial Weather StatementRAHPerson55 min
May 4, 4:30 PM EDTSpecial Weather StatementRAHFranklin, Vance60 min
May 4, 4:44 PM EDTSpecial Weather StatementRAHAnson, Richmond61 min
May 4, 4:58 PM EDTSpecial Weather StatementRAHChatham, Lee62 min
May 4, 5:06 PM EDTSpecial Weather StatementRAHNash54 min
May 4, 5:37 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond, Scotland53 min
May 4, 6:14 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore61 min
May 4, 7:11 PM EDTSpecial Weather StatementRAHJohnston, Wayne64 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.